News and views on the latest health issues

Articles


Articles

Complications in diabetes

Publish date: 28/04/2014

Tags: diabetes

Complication in diabetes

Hypoglycaemia / low blood glucose

Hypoglycaemia occurs when blood glucose levels fall below 4 mmol/L. A urine test won’t detect hypoglycaemia.

Being aware of the early signs of hypoglycaemia will allow you to treat your low blood glucose levels quickly, bring your levels back to normal and prevent a hypoglycaemic event.

It’s helpful if you make close friends and family aware of the signs of hypoglycaemia in case you fail to notice the symptoms and are unable to treat yourself.

Symptoms of hypoglycaemia include:

  • Sweating
  • Fatigue
  • Feeling dizzy
  • Being pale
  • Feeling weak
  • Feeling hungry
  • Having a higher heart rate than your normal rate
  • Blurred vision
  • Temporary loss of consciousness
  • Confusion
  • Convulsions
  • Irrational behaviour
  • And, in extreme cases, coma

Hypoglycaemia is caused by a variety of different factors, these include:

  • Alcohol (alcoholic drinks can lower blood glucose levels)
  • Taking too much insulin, too much of certain types of oral medications used to treat diabetes or skipping meals.
  • Exercising more than normal, such that the body needs more energy than the calories that you’ve taken in can provide.

Treatment for hypoglycaemia

Regularly test blood glucose levels, to make sure they’re not rising or falling below the optimum level. It’s also a good idea to test blood glucose levels if you feel unwell in any way.

A mild case of hypoglycaemia can be treated through eating or drinking approximately 10-20g of sugar (for example carbohydrates). You’ll also need to eat a complex carbohydrate within 30 minutes of the hypoglycaemic episode e.g. wholegrain cereals, bread and brown rice, bananas, oats and nuts.

Serious hypoglycaemia (potentially resulting in confusion, convulsion or collapse) will need medical attention. In this instance, you may need a glucagon injection or intravenous glucose. You can give yourself glucagon, or ask a family member or a paramedic. Some diabetics have glucagon kits at home. This will have been prescribed by their doctor and they’ll have been taught how to use these, as will someone in the family. Training in the use of glucagon kits is usually done by a Diabetic Nurse specialist. This allows immediate treatment and the possibility of avoiding hospital.

If you experience regular hypoglycaemic events, you should check your blood glucose levels more frequently and you may need to review your medication / insulin needs with your Diabetic Nurse specialist or GP.

Hyperglycaemia / DKA

Feet

Cardiovascular disease

Eyes (retinopathy and glaucoma)

Nerves (neuropathy)

Kidneys (nephropathy)

Access your scrapbook

Not got a scrapbook yet? Create your own here.

Our guide to managing diabetes

Sign up to our monthly Better Health newsletter to receive updates on our latest health and wellbeing updates.


Sign up to newsletter

Ask the expert

Got a question?
Our team of medical experts are ready to help.